Updates Information About Extent Of Serious Developmental Disorders Such As Autism Spectrum Disorders (ASD) As Well As Congenital Malformations And Birth Defects Like Spina Bifida
Depakote, Depakote CP, and Depakote ER (divalproex sodium), Depacon (valproate sodium), and Depakene (valproic acid) are manufactured and sold by the drug company AbbVie Inc. (formerly Abbott).
On January 22, 2015 the UK's Medicines and Healthcare Products Regulatory Agency (MHRA) issued a Drug Safety Alert, "Medicines related to valproate: risk of abnormal pregnancy outcomes", which has to do with these drugs. The subtitle of this MHRA warning was plain and clear:
- Children exposed in utero to valproate are at a high risk of serious developmental disorders (in up to 30-40% of cases) and/or congenital malformations (in approximately 10% of cases).
From the "Risk of abnormal pregnancy outcomes" section of that MHRA January 2015 warning:
Valproate is associated with a dose-dependent risk of abnormal pregnancy outcomes, whether taken alone or in combination with other medicines. Data suggest that when valproate is taken for epilepsy with other medicines, the risk of abnormal pregnancy outcomes is greater than when valproate is taken alone.
The risk of congenital malformations is approximately 10% while studies in preschool children exposed in utero to valproate show that up to 30-40% experience delays in their early development such as talking, and/or walking, have low intellectual abilities, poor language skills and memory problems.
Intelligence quotient (IQ) measured in a study of 6 years old children with a history of valproate exposure in utero was on average 7-10 points lower than those children exposed to other antiepileptics.
Available data show that children exposed to valproate in utero are at increased risk of autistic spectrum disorder (approximately three-fold) and childhood autism (approximately five-fold) compared with the general study population. Limited data suggests that children exposed to valproate in utero may be more likely to develop symptoms of attention deficit/hyperactivity disorder (ADHD).
And from the "Future action" section of that MHRA January 2015 warning:
The product information will now be updated to reflect our current understanding of the available evidence and to make information as clear as possible.
For more details, one can read the January 2015 MHRA Dear Doctor Letter regarding valproate medicines such as Depakote / Depacon / Depakene.
In the US, back in May 2013 there was a so-called “Black-Box” warning and several other significant label revisions about serious risks for children whose mother used Depakote / Depacon / Depakene during pregnancy which were added to the Prescribing Information by FDA and the drug company AbbVie. In part those label changes concerned higher risks of neural tube defects like spina bifida, hypospadias, and other birth defects or congenital malformations.
Then in August 2014 the Prescribing Information, or drug labels, for Depakote / Depacon / Depakene were updated by the FDA and AbbVie Inc. to add a warning about the potential risk for autism spectrum disorders (ASD).
We will watch to see if there are any further Depakote / Depacon / Depakene label changes regarding autism and/or birth defects here in the US like those that are forthcoming in the UK, according the January 2015 Drug Safety Update regarding these valproate drugs.
For more about the safety issues concerning these drugs, see our Depakote / Depakene / Depacon drug information page.